The use of pills can lead to weight gain

Medication increase: you should know that!

Medication Weight Gain: What You Should Know!

Unwanted weight gain as a side effect can occur with certain medications. We explain how the increase occurs, which drugs influence the increase and how to prevent it.

You don't eat more than usual and are still active in everyday life, but the scales are showing more and more frequently. If your pants suddenly pinch, medication may also be behind the weight gain.

How does weight gain occur?

Medication can often cause an increased appetite as a side effect. This alone can unconsciously increase the amount of calories. A side effect of medication can also cause dry mouth, which increases thirst. If you drink high-calorie drinks, it can also increase your weight. Water retention can also cause weight gain, as can drugs that affect the energy metabolism. However, the exact cause for this is not yet clear.

What drugs lead to weight gain?

Since side effects vary from person to person and also depend on the dosage, it is not drugs but certain groups of active ingredients that can favor them. The active ingredient groups include:

  • cortisone-like active ingredients (glucocorticoids)
    Medicines with cortisone and cortisone-like active ingredients can stimulate the appetite and promote water retention. The latter often manifests itself as a puffy face or swollen ankles. If the active ingredient is used for a long time, muscles can also be broken down, which in turn reduces the body's energy expenditure.
  • Antidepressants and antipsychotics
    Tricyclic and tetracyclic antidepressants and serotonin uptake inhibitors have an appetite-increasing effect. The substances fluxoetin and bupropion, on the other hand, tend to inhibit appetite, which can even lead to weight loss.
  • Insulin and other drugs for diabetes
    In diabetics, every additional kilo can make the disease worse. Despite blood sugar regulation and insulin injections, many diabetics have problems with their weight. Medicines for diabetes, so-called sulfonylureas such as glibenclamide, and drugs that end in -glinid or -glitazon can cause an increase. Incretin mimetics such as metformin, on the other hand, can promote a decrease.
  • Hormonal preparations
    The hormone progestin in birth control pills can increase appetite. The estrogen in the pills can lead to water retention and, in higher doses, an increase in body fat percentage. Hormone replacement therapy, which is often used during menopause, can also lead to weight gain.
  • Thyroid medication
    If you suffer from an overactive thyroid and have to take so-called anti-thyroid drugs, these slow down the thyroid function, which can lead to weight gain. In the case of hypothyroidism, on the other hand, thyroid hormones are taken in tablet form, which can lead to weight loss. If you are taking thyroid medication and notice a change in your weight, tell your doctor.
  • Medicines for epilepsy (anticonvulsants)
  • Antihypertensive drugs such as beta blockers
  • Migraine drugs such as pizotifen and flunarizine
  • Antihistamines (allergy drugs)
  • Anti-inflammatory pain relievers like ibuprofen and diclofenac
  • Parkinson's medication (dopamine agonists)

Important: Note that weight gain can also be caused by the disease itself. For example, around 80 percent of type 2 diabetics are overweight. People with depression or high blood pressure also often gain weight.

5 tips to avoid gaining weight

  1. Help against water retention
    Some drugs, e.g. B. against high blood pressure, can lead to water retention. Dehydration medication in combination with the antihypertensive drug can help here. Ask your doctor about a possible combination. Do not take drainage medication without medical advice!
  2. Change medication
    Ask about a drug with a different active ingredient that has little or no risk of weight gain.
  3. Change intake time
    Drugs that increase appetite can be taken in the evening before bed, if the doctor gives the go-ahead. In this way you avoid the side effect becoming noticeable.
  4. More exercise and sport
    Everyday exercise and targeted strength training can prevent an increase in body fat. Strength training builds and strengthens the muscles, which increases the amount of energy spent at rest.
  5. change nourishment
    A balanced diet with lots of vegetables, protein, whole grains and healthy fats reduces the risk of gaining weight.

Important: Under no circumstances should you stop taking the medication without consulting your doctor. If you think you might be gaining weight from your medication, speak to your doctor or pharmacist so they can advise you on possible alternatives.